Virginia, 2014

Flash Flood in Virginia, July 3, 2014

July 3, 2014 · NWS LWX · 1 event in 1 county or zone

The Mid-Atlantic was in between a cold front approaching form the Appalachian Mountains and Hurricane Arthur off the Delaware Coast. Warm and humid conditions were across the region and showers and thunderstorms led to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The Mid-Atlantic was in between a cold front approaching form the Appalachian Mountains and Hurricane Arthur off the Delaware Coast. Warm and humid conditions were across the region and showers and thunderstorms led to heavy rain. Unstable conditions led to severe thunderstorms that produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 1:41 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 3, 1:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU JUL 3 2014

.SYNOPSIS...

A COLD FRONT OVER THE APPALACHIANS WILL SLOWLY MOVE INTO THE AREA
TODAY BEFORE PASSING THROUGH OVERNIGHT. HURRICANE ARTHUR...90 MILES
EAST OF CHARLESTON SC...WILL MOVE EAST OF THE DELMARVA FRIDAY AND
THEN TRACK NORTHEAST. FOR FURTHER INFO...PLEASE SEE THE LATEST
GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER FOR
DETAILS ON THE PATH OF ARTHUR. HIGH PRESSURE WILL RETURN FOR THE
HOLIDAY WEEKEND. A COLD FRONT WILL MOVE INTO THE AREA DURING THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

WE DON'T SEE WX PATTERNS LK THIS EVERY DAY - THANKFULLY. LONG LN
OF CVNCTN NOW STRETCHING ALONG THE APLCHNS W/ THE FNTL BNDRY FM NRN
SC INTO CENTRAL NY. HRCN ARTHUR TRACKING SLTLY TO THE NNE...NOW 90
MILES E OF CHS. THESE LOOK TO BE COMBINING INTO A LONG CNVRGNT
BNDRY WHICH WL HV THE PTNL TO PRODUCE SVR TSTMS AND FLASH FLDG
WELL INTO THE EVE. CLD CVR INCSRG WHICH SHOULD HELP TO KEEP TEMPS
FM CLIMBING MUCH ABV THE A90 READING BEING SEEN AT MULTIPLE SITES
ATTM...BUT THE EVE SHOULD ALSO BE SULTRY IN WARMTH AND HUMIDITY.

ARTHUR IS PROGGED TO BE TRACKING NE ACROSS THE OUTER BANKS OVRNGT
B4 MAKING A RIGHT TURN OUT INTO THE ATLC. ONCE THIS TURN OCCURS
THE FNTL BNDRY SHOULD BE ABLE TO MAKE IT THRU THE FCST
AREA...ALLOWING COOLER AND DRIER AIR TO MOVE IN OVRNGT AND CREATE
A NICE DAY FOR THE 4TH.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

AFTR THESE SYSTEMS EXIT EYES WL BE ON THE OUTDOOR CELEBRATIONS FOR
THE 4TH. IN MANY YRS WE HV CONCERNS ABT HIGH HEAT INDICES/HEAT
ADVSRIES FOR THE HOLIDAY...BUT THIS WL NOT BE THE CASE TMRW. HIGHS IN THE
L80S...DWPTS IN THE 50S. IT WL BE BRZY DURG THE DAY - GUSTS BTWN
20-25 MPH. IF THESE LASTED INTO THE 9 PM HR THIS WOULD BE A BIG
PROBLEM FOR FIREWORKS...BUT AS OF NOW THINK WINDS WL BE DYING DOWN
IN THE 7-9 PM TIMEFRAME...AND THINGS SHOULD BE OK AFTR SUNDOWN.

AFTR THAT THE WKND IS LOOKING QUITE NICE...ESPECIALLY FOR EARLY
JUL. HIGH PRES OVR THE RGN...HIGHS IN THE 80S W/ RLTVLY LOW
HUMIDITY. LOWS IN THE 50S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...

WEAK PREFRONTAL SHORT WAVES CROSSING CWA ON ZONTAL FLOW INTO
WEDNESDAY MORNING. COLD FRONT WILL CROSS CWA LATER WEDNESDAY AS VORT
MAX FROM CENTRAL CANADA DRIVING EAST ACROSS GREAT LAKES.

MONDAY...THE SURFACE HIGH WILL SLIDE OFF THE EASTERN SEABOARD
ALLOWING A RETURN FLOW OF WARMER AIR...AND INCREASING HUMIDITY TO
RETURN THROUGH MID WEEK. THE PRESENCE OF A SURFACE LEE TROUGH ON
TUE AND WED COULD ALLOW FOR DIURNAL AFTERNOON AND EVENING TSTM
ACTIVITY BOTH DAYS. BY WED A SLOW MOVING COLD FRONT FROM THE NORTH
AND WEST WILL CROSS THE CWA. SHOWERS AND THUNDERSTORMS MAY DEVELOP
ALONG AND AHEAD OF THIS BOUNDARY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

SHOWERS AND THUNDERSTORMS OCCURRING THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL
ALONG WITH TORRENTIAL DOWNPOURS THAT CAN REDUCE CIGS AND VSBYS TO
IFR LEVELS AT TIMES.

CONDITIONS WILL IMPROVE FROM WEST TO EAST OVERNIGHT. VFR CONDITIONS
ARE EXPECTED FRIDAY WITH NORTH-NORTHWEST WINDS GUSTING AROUND 20
TO 25 KNOTS. WINDS WILL SLOWLY DIMINISH FRIDAY EVENING.

EXTENDED OUTLOOK FROM SAT THROUGH MON...EXPECT VFR CONDITIONS BOTH
SAT AND SUN.

&&

.MARINE...

SVR TSTM WTCH IN EFFECT UNTIL 9 PM FOR THE MIDDLE AND UPPER
PTMC...CHES BAY N OF NORTH BCH.

A SOUTHERLY FLOW WILL CONTINUE OVER THE WATERS THRU MIDNIGHT. SCA
IN EFFECT FOR ALL OF THE WATERS THIS AFTERNOON AND EVENING...AND
OVRNGT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
RIVER. SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY LATER
THIS AFTERNOON THROUGH MOST OF TONIGHT. THUNDERSTORMS MAY CONTAIN
GUSTY WINDS...HAIL AND TORRENTIAL DOWNPOURS THAT COULD LEAD TO
REDUCED VSBYS.

ARTHUR WILL RMN WELL TO THE E DURING FRIDAY. GUSTY NORTHWEST
WINDS ARE EXPECTED. SCA IN EFFECT FOR THE WATERS. A GALE WARNING
MAY BE NEEDED FOR PORTIONS OF THE WATERS DURING THIS TIME. SCA WL
LKLY BE NEEDED FOR PORTIONS OF THE WATERS OVERNIGHT.

NO PROBS FORESEEN ON THE WATERS THIS WKND.

&&

.TIDES/COASTAL FLOODING...

WE ARE NOT XPCTG PROBS REGARDING CSTL FLDG. WATER LVLS ARE PRSNTLY
SLTLY ELEVATED...BUT THE PD OF TIME WHERE WINDS COULD KEEP WATERS
BLOCKED IN TO THE MOUTH OF THE CHES BAY SHOULD BE SHORT...AND AFTR
ARTHUR PULLS AWAY/BNDRY MOVES THRU WINDS WL TURN TO THE NW PUSHING
WATER OUT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ013-014-016>018.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ004>007-009>011.
     FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ057.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ036>040-042-
     050>056-501-502.
     FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ052-053.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ535-
     536.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT FRIDAY FOR ANZ535-
     536.

&&

PRODUCTS...WOODY!/CB/CEM
Hazardous weather outlook, Jul 3, 12:01 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
101 PM EDT THU JUL 3 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
101 PM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING
FOR THE AREA WITH THE EXCEPTION OF ST. MARY'S AND CALVERT COUNTIES
AND THE WATERS ADJACENT TO THESE COUNTIES.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS ARE LIKELY. HEAVIER SHOWERS AND THUNDERSTORMS WILL
CAUSE TORRENTIAL DOWNPOURS WHICH MAY LEAD TO FLASH FLOODING. SEE
WBCFFALWX FOR FURTHER DETAILS. A FEW THUNDERSTORMS MAY BECOME
SEVERE...WITH LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL BEING THE
PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS THIS
AFTERNOON AND EVENING. THE SMALL CRAFT ADVISORY CONTINUES THROUGH
LATE TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS FRIDAY...AND A
GALE WARNING MAY BE NEEDED FOR PORTIONS OF THE WATERS DURING THIS
TIME. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS
FRIDAY EVENING...AND FOR PORTIONS OF THE WATERS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
101 PM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING
FOR THE ENTIRE AREA.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY THIS EVENING FOR
THE SHENANDOAH VALLEY...PORTIONS OF NORTH-CENTRAL MARYLAND AND
EASTERN WEST VIRGINIA. A FLASH FLOOD WATCH IS IN EFFECT THIS
AFTERNOON THROUGH TONIGHT FOR ALL AREAS EAST OF THE BLUE RIDGE
MOUNTAINS. SHOWERS AND THUNDERSTORMS ARE LIKELY. HEAVIER SHOWERS
AND THUNDERSTORMS WILL CAUSE TORRENTIAL DOWNPOURS WHICH MAY LEAD
TO FLASH FLOODING. SEE WBCFFALWX FOR FURTHER DETAILS. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LOCALLY DAMAGING WIND GUSTS
AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Jul 3, 1:43 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 SE CLARY              39.01N  78.35W
07/03/2014  M0.88 INCH       SHENANDOAH         VA   AMATEUR RADIO

            AT INTERSTATE 81 MILE MARKER 299

&&

EVENT NUMBER LWX1400602

KCS
Local storm report, Jul 3, 1:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 SSE STEPHENS CITY     39.08N  78.21W
07/03/2014  M1.00 INCH       FREDERICK          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1400603

KCS
Local storm report, Jul 3, 1:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             2 E STEPHENS CITY       39.10N  78.18W
07/03/2014  E1.00 INCH       FREDERICK          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1400604

MEADOWS
Local storm report, Jul 3, 2:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 NNW ARMEL             39.09N  78.15W
07/03/2014  E2.00 INCH       FREDERICK          VA   TRAINED SPOTTER

            TWO-INCH DIAMETER HAIL.

&&

EVENT NUMBER LWX1400605

LEE
Local storm report, Jul 3, 2:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     1 SW INKERMAN           39.12N  78.79W
07/03/2014                   HARDY              WV   911 CALL CENTER

            A TREE WAS REPORTED DOWN BLOCKING NORTH RIVER ROAD.

&&

EVENT NUMBER LWX1400606

DH
Local storm report, Jul 3, 2:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             MIDDLETOWN              39.03N  78.28W
07/03/2014  M1.50 INCH       FREDERICK          VA   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL REPORTED IN MIDDLETOWN.

&&

EVENT NUMBER LWX1400607

DH

The radar

The Sterling radar (KLWX), 160 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Waynesboro (C)

When
July 3, 2:30 PM EST to 7:00 PM EST
Where
Waynesboro (C) County, 2.72 mi W of Waynesboro to 2.82 mi W of Waynesboro
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.076, -78.930

There were parking lots and yards flooded by flowing water off Bookerdale Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533891.